West Virginia, 2005

Hail in West Virginia, May 10, 2005

May 10, 2005 · NWS RLX · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 10, 2:30 PM EST, 30 minutes earlier.

Area forecast discussion, May 10, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT TUE MAY 10 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

SKY HAS BEEN OVERDONE THROUGH THE DAY TODAY.  AS WE GET RID OF THE
DAYTIME HEATING...MOST OF THE CLOUDS WILL EXIT THE PICTURE.   WHILE
DEW POINTS ARE INCREASING SOME AND NEARLY CALM WINDS TAKE COLD...THE
LACK OF PRECIPITATION FOR THE LAST FEW DAYS SHOULD PREVENT WIDE
SPREAD FOG AT BAY OVERNIGHT.  FOR TEMPERATURES OVERNIGHT INTO
WEDNESDAY...WILL KEEP ON THE LOWER SIDE OF GUIDANCE WITH FEW CLOUDS
AND LIGHT WIND.

CONTINUE TO EXPERIENCE THE RESULT OF VORT TO OUR SOUTH...WITH
SHOWERS AND THUNDERSTORMS ACROSS VA AND SE WV.  ALSO STARTING TO GET
SMALL AFTERNOON POP UP SHOWERS AND THUNDERSTORMS ACROSS W AND E
CWA.  THESE WILL QUICKLY DISSIPATE THIS EVENING.

COLD SLOWLY SAGS S FROM LK ERIE SHORELINE DURING THE DAY WED.
DAYTIME HEATING AND MODERATE INSTABILITY PROVIDES CHANCE OF AFTN
TSTMS.  AS THE FRONT DROPS S WED NGT NAM HINTS AT A CONVECTIVE
COMPLEX DROPPING S.  WITH PWATS AROUND 1.5 INCHES...40KTS 0-6KM
WINDS...AND UVV ACCOMPANYING FRONT HIKED UP POPS TO 40S AND 50S ESP
NW.

FRONT BCMS STATIONARY ALONG I-64 AS WK HIGH PRESSURE BUILDS S FM
ONTARIO THUR.  THIS STABILIZES ATMS ACR NRN FA...WHILE SRN AREAS
STILL RUN A SMALL CHC OF AFTN RW/TRW.

H7-H5 ANTICYCLONE BUILDS OVER SERN CONUS THUR NGT INTO FRI.  AS A
RESULT BOUNDARY RETREATS N AS A WARM FRONT DAY 3 BRINGING ANOTHER
ROUND OF RA...MAINLY NRN AREAS.  SE FLOW DEVELOPS THUR NGT BRINGING
IN LOW CLOUDS AND COOLER WEATHER FOR BKW N TO THE HEADWATERS OF THE
GREENBRIER VALLEY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 100 PM EDT TUE MAY 10 2005)

LONG TERM (FRIDAY THROUGH MONDAY)...

HAVE GONE WITH HPC FORECAST WITH PRECIPITATION THROUGH THE WEEKEND
AND CLEARING BEHIND FRONT THE BEGINNING OF NEXT WEEK.

.PREVIOUS DISCUSSION...
(ISSUED 100 PM EDT TUE MAY 10 2005)

AVIATION...

HIGH PRESSURE REMAINS TOO STRONG OVER MOST OF FORECAST AREA WITH
PRECIPITATION REMAINING TO THE SOUTH.  WHILE THERE IS A SLIGHT
CHANCE THE PRECIPITATION WILL GET INTO BKW...THE CHANCE IS TOO LOW
TO PUT IN TAF FOR THIS AFTERNOON.  CLEARING OR NO SIGNIFICANT CLOUDS
TO AVIATION TONIGHT INTO WEDNESDAY MORNING.  WHILE DEW POINTS ARE
INCREASING SOME...THE LACK OF PRECIPITATION FOR THE LAST FEW DAYS
SHOULD PREVENT WIDE SPREAD FOG FROM BEING A PROBLEM SO HAVE PLAYED
THAT DOWN.

PREVIOUS DISCUSSION...
(ISSUED 1035 AM EDT TUE MAY 10 2005)

SHORT TERM (REST OF TODAY)...

WILL NOT CHANGE AFTERNOON HIGHS FROM PREVIOUS THINKING.  MAIN CHANGE
WILL BE TO HIGHLIGHT SOUTHERN COAL FIELDS OF WV AND WESTERN VA WITH
LIKELY POPS FOR A BIT LONGER THAN PREVIOUSLY ANTICIPATED...AS THIS
CONTINUES TO BE THE AREA OF SLOWER MOVING (NNE) SHOWERS AND EVEN
SOME RUMBLES OF THUNDERS.

HAVE SLOWED DOWN THE EASTWARD MOVEMENT OF CLOUDS AND SHOWER ACTIVITY
INTO THE NE CWA.  EVEN WITH THIS SAID...THESE CLOUDS WILL BE FILLING
IN A BIT MORE BY EARLY THIS MORNING.  UPDATED ZFP WILL BE OUT PRIOR
TO 11 AM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...KF/29
Hazardous weather outlook, May 10, 1:45 AM EST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
245 AM EDT TUE MAY 10 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110800-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
245 AM EDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 10, 2:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT TUE MAY 10 2005

KYZ105-WVZ005-006-013>015-102015-
CABELL WV-KANAWHA WV-LAWRENCE KY-LINCOLN WV-PUTNAM WV-WAYNE WV-312
PM EDT TUE MAY 10 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 16 MILES SOUTHWEST OF MILTON...OR ABOUT 9 MILES
SOUTHEAST OF BEECH FORK STATE PARK...MOVING NORTHEAST AT 12 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  SIDNEY...RANGER...RADNOR...KIAHSVILLE...DUNLOW AND DEXTER.

FREQUENT LIGHTNING...GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN IS
POSSIBLE WITH THESE STORMS.

16
Special weather statement, May 10, 2:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT TUE MAY 10 2005

KYZ105-WVZ005-006-013>015-102015-
CABELL WV-KANAWHA WV-LAWRENCE KY-LINCOLN WV-PUTNAM WV-WAYNE WV-
312 PM EDT TUE MAY 10 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 16 MILES SOUTHWEST OF MILTON...OR ABOUT 9 MILES
SOUTHEAST OF BEECH FORK STATE PARK...MOVING NORTHEAST AT 12 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  SIDNEY...RANGER...RADNOR...KIAHSVILLE...DUNLOW AND DEXTER.

FREQUENT LIGHTNING...GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN IS
POSSIBLE WITH THESE STORMS.

16

The radar

The Charleston,WV radar (KRLX), 29 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Putnam

When
May 10, 3:00 PM EST
Where
Putnam County, Red House
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -81.900

Hail, Jackson

When
May 10, 3:30 PM EST
Where
Jackson County, Kenna
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.683, -81.650

Hail, Roane

When
May 10, 4:00 PM EST
Where
Roane County, Spencer
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -81.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446140, 5446141, 5446142.